This activity is sponsored by Postgraduate Healthcare Education, LLC (PHE) and supported by an educational grant from Arbor Pharmaceuticals.
Credits: 2.0 hours (0.20 ceu)
Published: May 31, 2017
Expires: May 31, 2019
Type of Activity: Knowledge
Acetaminophen (APAP) is a common analgesic and antipyretic, and it is one of the most common active ingredients in prescription and over-the-counter medications in the United States (U.S.). APAP treats a wide range of conditions and ailments, including joint pain, headache, and fever, and it is frequently formulated in combination with decongestants, antihistamines, sleep aids, and other analgesics. APAP is formulated in tablets, liquids for oral administration, rectal suppositories, and liquids for intravenous (IV) administration. APAP is an attractive and common medication choice because it is inexpensive, well tolerated, and readily available.1 More than 25 billion doses of APAP are sold annually in the U.S. and, each week, more than 60 million Americans ingest APAP.
APAP MISUSE AND MEDICATION ERRORS
APAP poisoning is a major public health problem in the U.S. When used as directed, APAP is safe and effective, and it has few side effects at therapeutic levels, but the consequences of an overdose—intentional or unintentional—can be extremely serious and may result in hepatotoxicity and acute liver failure. APAP is the most frequent cause of acute liver failure in Europe and North America and the second most common cause of liver failure requiring transplantation in the U.S. APAP hepatotoxicity can occur after single high-dose ingestion of APAP or after several days of high therapeutic or supratherapeutic doses for persistent pain or fever; even therapeutic doses of APAP can cause elevations in serum aminotransferase levels, which denotes liver cell death. Chronic therapy with APAP doses of 4000 mg daily causes transient elevations in serum aminotransferase levels beginning approximately 3 to 7 days after initiating therapy; these elevations, which peak at more than 3 times normal levels in 39% of patients, are usually asymptomatic and resolve rapidly once the APAP dose is reduced or discontinued. In adolescents and adults, a single dose of 7.5 g or more is considered an acute toxic dose.
Stages of hepatotoxicity
Four sequential stages of APAP-induced hepatotoxicity have been described, but clinical symptoms and laboratory results depend on many factors, including formulation of APAP (e.g., combination or single-ingredient product, extended-release or regular-release product, etc.), doses of APAP ingested, other substances that are ingested (e.g., alcohol, herbal supplements, other medications, etc.), and the existence of liver disease.
APAP is an inexpensive, widely available drug that is available in myriad prescription and over-the-counter products. Chronic use of pain relievers, often in the setting of cancer pain and musculoskeletal disorders, has led to the widespread use of APAP alone and in combination products by adults and it is a common choice for treatment of many childhood conditions and ailments. Health care professionals, including pharmacists, must be vigilant to monitor for complications of long-term and/or high-dose APAP use.
What is the maximum recommended daily dose of acetaminophen for an adult?
A) 325 mg
B) 1300 mg
C) 3000 mg
D) 7500 mg
What is the concentration of most commonly available infants' and children's oral liquid formulations of acetaminophen?
A) 10 mg/mL
B) 160 mg/5 mL
C) 200 µg/mL
D) 10,000 IU/L
Which of the following single doses of acetaminophen is considered a toxic dose for an adolescent or adult?
A) 3 g
B) 200 mg/kg
C) 1000 mg
D) 7.5 g
CLICK HERE FOR MORE REVIEW QUESTIONS AND ANSWERS
Filled with blogs based on the study of the structure and behaviour of the physical and natural world through observation and experiment.
Hello \(^.^)/ Thank you for Visiting